Pennsylvania, 2024Flash Flooding and Flooding in Pennsylvania, August 9 to 10, 2024
August 9 to 10, 2024 · NWS BGM · 21 events in 6 counties and zones
A deep plume of tropical moisture had spread over Northeast Pennsylvania ahead of the remnants of Tropical Storm Debby. Prolonged torrential rains blanketed the region during the night and early morning hours before becoming enhanced by the approaching tropical remnants.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $816,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep plume of tropical moisture had spread over Northeast Pennsylvania ahead of the remnants of Tropical Storm Debby. Prolonged torrential rains blanketed the region during the night and early morning hours before becoming enhanced by the approaching tropical remnants. This enhancement of rainfall led to widespread flash flooding in many parts of the region where roads and bridges were destroyed and washed away along with numerous impacted properties. Many swiftwater rescue teams were deployed to extricate stranded residents from their homes and vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 8:26 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 9, 8:26 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
926 AM EDT Fri Aug 9 2024
.SYNOPSIS...
Rain associated with the remnants of Debby will move through the
area today, which will result in some areas of flash flooding. Some
strong to severe thunderstorms are also possible today, along
with localized damaging winds and possible isolated tornadoes.
Dry conditions return Saturday, then spotty showers are expected
early next week. Cooler temperatures will prevail through the
period.
&&
.NEAR TERM /THROUGH SATURDAY/...
920 AM Update:
The forecast remains largely on track and minimal adjustments
were made with this update. Keeping an eye on dual threats the
remainder of this morning through this afternoon: flash flooding
and the possibility of some isolated tornadoes. A Flood Watch
remains in effect for all of Central NY and Northeast PA, and a
Tornado Watch is in effect for all of Northeast PA plus Sullivan
County in NY. As the threat for isolated tornadoes moves
northward by this afternoon, it is possible another Tornado
Watch could be needed at a later time for those areas.
4 AM Update...
The remnant surface low of Debby is located in south-central
Virginia this morning. A band of steady moderate to locally
heavy rain extends north across the western half of PA into the
Finger Lakes region, with more scattered, but still locally
heavy showers across most of NEPA and into the Catskills. The
band of steadier rain will become more sharply defined through
the morning hours as low level convergence increases ahead of
the low track.
The forecast for heaviest QPF continues to favor the heaviest
amounts across the Finger Lakes Region, a little west of an
ELM-ITH-SYR axis, where the steadiest rain will fall. Further
east, especially east of I-81, precip will be more showery
through mid morning, but localized heavy rainfall and the
possibility of training supports keeping the Flood Watch in
place as-is.
Heading into the early afternoon, a cold front and associated
upper level trough will catch up with the remnant low as it
moves into NY. The band of steadier rain will begin shifting to
the east and will become more progressive, possibly evolving
into a line of convection and trailing stratiform rainfall as it
pushes east of I-81.
The threat for isolated tornadoes remains, and has expanded
northward. Weak instability, but strong low level (0-1km) shear
late this morning and into the afternoon will favor the
possibility of quick spin-up tornadoes, perhaps with little to
no lightning. The tornado risk will be most pronounced as the
front pushes through and the precip band evolves into a line of
convection.
Rain will mostly end before midnight, with partial clearing and
patchy fog developing in its wake before dawn.
Dry conditions will persist on Saturday with seasonably cool
temperatures.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
4 AM Update...
An upper level low will move east of Lake Huron Sunday, and
into northern Maine by Monday. Cyclonic flow aloft and a few
embedded shortwave troughs will promote diurnal showers and
isolated thunderstorms both Sunday and Monday, mainly north of
the PA line. Temperatures will remain below normal, with highs
mainly in the 70s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
4 AM Update...
A broad area of high pressure centered over the Upper Midwest is
expected to expand over our area Tuesday. Meanwhile, a weak upper-
level shortwave over the Great Lakes looks to pass by near or just
south of the region later Tuesday through Tuesday night. Not much is
expected in terms of showers though during this time with just a
slight chance (<20%) of a shower Tuesday afternoon; otherwise, skies
are expected to be partly sunny. Highs Tuesday will be mainly in the
mid and upper 70s. Lows overnight will reach the 50s under a mostly
clear sky. With winds expected to be out of the north-northwest on
Wednesday off of Lake Ontario and a few weak perturbations around
aloft, there once again is a small chance of seeing an afternoon
shower. There may be a better chance of seeing some showers as we
move into the latter part of the week, but there is little in the
way of model agreement this far out. High temperatures Wednesday
through late week look to range from the mid 70s to the low 80s
while overnight lows range from the 50s to low 60s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Widespread rain showers are currently across the area with
varying conditions from VFR to Fuel-Alt with brief periods of
IFR. Guidance has been too low thus far with its ceilings and
visibility with the rain as much of the time early this morning
has been higher than IFR, so the forecast has been trended
upwards in both categories in the near term. Rain will continue
to overspread the area, coming down heavy at times as the
remnants of Debby move through. TEMPO groups have been added
over the next several hours to account for fluctuating IFR
conditions or worse between rain bands. A more defined band of
rain looks to move from west to east between 16Z and 21-22Z with
some gustier winds developing ahead and along it. This may also
be the best chance for thunder, outside of the storm that is
north of AVP and may make it to BGM this morning. However, with
confidence low in thunder, it's been left out during this time.
With that being said there is the potential for some LLWS
around 40-45 knots roughly 2000 ft AGL, mainly for RME, BGM and
AVP while the other terminals are borderline looking at
soundings generally after 16Z and through the afternoon.
After the heavy rain clears early this evening, there can be
some lingering showers, but gradual improving ceilings are
expected toward the end of the TAF and winds ease. If there's
enough clearing, some low stratus/fog may be possible for ELM.
.Outlook...
Saturday through Tuesday...Mainly VFR; isolated showers at
times, mainly over CNY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through late tonight for PAZ038>040-043-044-047-
048-072.
NY...Flood Watch through late tonight for NYZ009-015>018-022>025-
036-037-044>046-055>057-062.
&&
SYNOPSIS...BJG/MPH
NEAR TERM...BJG/MPH
SHORT TERM...MPH
LONG TERM...DK
AVIATION...DKHazardous weather outlook, Aug 9, 5:48 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
648 AM EDT Fri Aug 9 2024
NYZ062-PAZ038>040-043-044-047-048-072-101100-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
648 AM EDT Fri Aug 9 2024
...TORNADO WATCH 616 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ009-015>018-022>025-036-037-044>046-055>057-101100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
648 AM EDT Fri Aug 9 2024
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Strong to severe thunderstorms may impact portions of Central New
York later today, with damaging winds and isolated tornadoes
possible. Areas near and east of I-81 will be most favored.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
In the hours before
Local storm report, Aug 9, 7:54 AM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
854 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM Rain Marcellus 42.99N 76.34W
08/09/2024 M1.62 Inch Onondaga NY Trained Spotter
&&Local storm report, Aug 9, 8:27 AM EST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
927 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM Flash Flood Bath 42.34N 77.32W
08/09/2024 Steuben NY Trained Spotter
Water across a roadway.
&&Local storm report, Aug 9, 8:31 AM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
931 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM Flash Flood 3 W Sonora 42.33N 77.22W
08/09/2024 Steuben NY Trained Spotter
Road flooded.
&&Local storm report, Aug 9, 8:39 AM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
939 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Rain 1 WSW Kanona 42.38N 77.39W
08/09/2024 M1.14 Inch Steuben NY Trained Spotter
&&
BJGFlash Flood, Susquehanna
- When
- August 9, 9:35 AM EST to 12:00 PM EST
- Where
- Susquehanna County, 0.51 mi NW of Lawsville Center to 0.78 mi WSW of Lawsville Center
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.935, -75.838
Flash flooding from Snake Creek damaged and closed Bailey Road south of the intersection with State Route 29.
Flash Flood, Luzerne
- When
- August 9, 11:32 AM EST to 1:30 PM EST
- Where
- Luzerne County, 1.56 mi W of Hazleton Muni Arpt to 1.78 mi W of Hazleton Muni Arpt
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.980, -76.030
Street and road flooding was occurring.
Flash Flood, Susquehanna
- When
- August 9, 11:50 AM EST to 2:30 PM EST
- Where
- Susquehanna County, 2.8 mi E of Brackney to 2.86 mi E of Brackney
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.980, -75.865
The bridge on Mill Road over Rhiney Creek was damaged and closed by flash flooding. Reports indicated 1 to 2 feet of water flowing over the bridge.
Flash Flood, Bradford
- When
- August 9, 12:03 PM EST to 2:00 PM EST
- Where
- Bradford County, 0.86 mi NE of Canton to 0.49 mi NNW of Canton
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -76.840
Many streets and roads were flooded in and around Canton.
Flood, Susquehanna
- When
- August 9, 12:45 PM EST to 4:01 PM EST
- Where
- Susquehanna County, 3.23 mi NNW of St Joseph to 3.19 mi WNW of Brackney
- Cause
- Heavy Rain / Tropical System
- Reported by
- River/Stream Gage
- Coordinates
- 41.963, -76.004
The streamgage on Choconut Creek near Addison crested at 11.44 feet which is in the Major flood category. The river rose extremely rapidly, reaching flood stage at 12:45 PM EDT, then falling below flood stage at 4:01 PM EDT.
Flash Flood, Wyoming
- When
- August 9, 1:00 PM EST to 3:15 PM EST
- Where
- Wyoming County, 0.79 mi ESE of Mill City to 1.14 mi ENE of Mill City
- Cause
- Heavy Rain / Tropical System
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.495, -75.836
Lower Mill City Road was flooded and impassable with a car stuck and abandoned in the floodwaters. Whereabouts of occupants was unknown.
Flash Flood, Lackawanna
- When
- August 9, 1:01 PM EST to 3:15 PM EST
- Where
- Lackawanna County, 0.86 mi NE of Clarks Summit to 0.74 mi NNE of Clarks Summit
- Cause
- Heavy Rain / Tropical System
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.490, -75.690
An occupied vehicle was reported to be stranded in the roadway due to flash flooding.
Flash Flood, Lackawanna
- When
- August 9, 1:11 PM EST to 3:15 PM EST
- Where
- Lackawanna County, 0.86 mi SE of Fleetville to 0.98 mi ESE of Fleetville
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.590, -75.710
Basement of home submerged in floodwaters.
Flash Flood, Wyoming
- When
- August 9, 1:15 PM EST to 3:15 PM EST
- Where
- Wyoming County, 1.03 mi W of Lake Sheridan to 0.93 mi W of Lake Sheridan
- Cause
- Heavy Rain / Tropical System
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.600, -75.790
Flash flooding has dumped 5 feet of water into a basement.
Flash Flood, Susquehanna
- When
- August 9, 1:21 PM EST to 2:30 PM EST
- Where
- Susquehanna County, 2.58 mi SW of St Joseph to 2.46 mi NNE of Birchardville
- Cause
- Heavy Rain / Tropical System
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.890, -76.010
A bridge over the middle branch of Wyalusing Creek was flooded.
Flash Flood, Wyoming
- When
- August 9, 1:27 PM EST to 3:25 PM EST
- Where
- Wyoming County, 1.48 mi NNE of Mill City to 1.04 mi NNE of Mill City
- Cause
- Heavy Rain / Tropical System
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 41.520, -75.840
Several flooded basements were reported in the area.
Flash Flood, Susquehanna
- When
- August 9, 1:53 PM EST to 4:00 PM EST
- Where
- Susquehanna County, 0.86 mi W of Hickory Grove to 0.94 mi NW of Hickory Grove
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.968, -75.696
State Route 171 was shut down due to flash flooding.
Flash Flood, Luzerne
- When
- August 9, 1:57 PM EST to 3:25 PM EST
- Where
- Luzerne County, 0.86 mi NW of Maplewood Hgts to 0.72 mi E of Dallas
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.340, -75.960
Streets and parking lots were flooded around Dallas, PA.
Flash Flood, Wyoming
- When
- August 9, 2:04 PM EST to 3:15 PM EST
- Where
- Wyoming County, 1.21 mi SSE of Mill City to 1.53 mi ESE of Mill City
- Cause
- Heavy Rain / Tropical System
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.483, -75.844
Flooded roads were impassable due to fast moving water and debris.
Flash Flood, Susquehanna
- When
- August 9, 2:19 PM EST to 4:00 PM EST
- Where
- Susquehanna County, Clifford to 0.46 mi NE of Clifford
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.650, -75.600
Water was flooding over a bridge on SR 106 near Airport Road.
Flash Flood, Wyoming
- When
- August 9, 2:19 PM EST to 3:25 PM EST
- Where
- Wyoming County, 0.86 mi NW of Lake Winola to 1.29 mi NNW of Lake Winola
- Cause
- Heavy Rain / Tropical System
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.510, -75.880
Water over roads and private driveways in the area.
Flash Flood, Susquehanna
- When
- August 9, 2:31 PM EST to 2:45 PM EST
- Where
- Susquehanna County, 2.06 mi E of South Montrose to 2.02 mi E of South Montrose
- Cause
- Heavy Rain / Tropical System
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 41.800, -75.840
A creek was running over a bridge.
Flash Flood, Luzerne
- When
- August 9, 2:49 PM EST to 3:30 PM EST
- Where
- Luzerne County, Maplewood Hgts to 0.35 mi SE of Maplewood Hgts
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.330, -75.950
Water was flowing over Pioneer Ave. Numerous yards also flooded in the area.
Flood, Wyoming
- When
- August 9, 3:15 PM EST to August 10, 7:00 AM EST
- Where
- Wyoming County, 0.75 mi N of Tunkhannock to 0.69 mi SSE of West Nicholson
- Cause
- Heavy Rain / Tropical System
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.541, -75.949
The Tunkhannock Creek exceeded flood stage on August 9th, and crested at 16 feet shortly after midnight on August 10th. The 16 foot crest was above the Moderate flood stage as posted on the nearby streamgage.
Flash Flood, Wayne
- When
- August 9, 3:30 PM EST to 4:25 PM EST
- Where
- Wayne County, 3.49 mi N of Orson to 3.57 mi NNW of Orson
- Cause
- Heavy Rain / Tropical System
- Property damage
- $250,000
- Reported by
- County Official
- Coordinates
- 41.870, -75.460
Flash flooding destroyed portions of Leach Creek Road and a bridge. Blocks weighing around 2000 lbs were torn from the bridge abutments and swept 300 feet downstream. Trenches over 3 feet wide criss crossed the road and several culvert pipes were unearthed.
Flash Flood, Susquehanna
- When
- August 9, 3:39 PM EST to 4:30 PM EST
- Where
- Susquehanna County, 0.86 mi SE of Thompson to 0.43 mi SSW of Thompson
- Cause
- Heavy Rain / Tropical System
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 41.860, -75.510
Numerous homes and businesses were flooded including the Thompson Hose Company firehouse.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New York, August 9, 2024$66 million · 40 events
- Flash Flooding and Flooding in New York, August 9, 2024$7.5 million · 5 events
- High Wind and Strong Wind in Vermont, August 9, 2024$725,000 · 54 kt wind · 7 events
- Flash Flooding in North Carolina, August 9 to 10, 2024$160,000 · 7 events
- High Wind in New York, August 9, 2024$150,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 9, 2024$25,000 · EF0 · 25 events
- Strong Wind in Massachusetts, August 9, 20243 injured · $4,000 · 8 events
- Flash Flood and Damaging Wind in Texas, August 9 to 10, 2024$30,000 · 65 kt wind · 2 events
- Flash Flooding and Flooding in New York, August 9, 2024$3,000 · 51 kt wind · 22 events
- Flash Flooding and Flooding in Maryland, August 9, 202415 events
- High Wind in New York, August 9, 202450 kt wind · 6 events
- Coastal Flood in Maryland, August 9, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210812, 1210813, 1210814, 1210815, 1211716, 1210816, 1210817, 1210818, 1210819, 1210820, 1210900, 1210822, 1210901, 1210823, 1210824, 1210825, 1210827, 1210829, 1211171, 1210902, 1210903.